Bad Trip

sponge

This past week, I discovered something new. It is possible to have TOO MUCH serotonin in your system at one time.

YES, you read that right: TOO MUCH, as well as too little serotonin causes a problem (maybe this isn’t news to you, but it was news to me).

Turns out my problem was related to the fact that I’m taking two medications at the same time (among other), both of which have the effect of raising one’s serotonin (one is an anti-depressant, the other is a new [to me] anti-anxiety drug). I just started taking this new [to me] anti-anxiety drug last week (it replaced a different anti-anxiety drug, which I wanted to stop taking because it tends to be addictive over time, unlike the new one), on last Thursday (a week ago yesterday). Sunday, for those of you who read my blog regularly, I noticed a new “blip” on my perceptual radar: I couldn’t watch my son Asher play Minecraft for more than a few minutes without getting motion sickness.

Tuesday, I began experiencing something else somewhat new: I noticed how “spongy” my work keyboard felt. And how “spongy” my laptop’s keyboard felt.

By Wednesday morning (I had fortuitously taken the day off from work to babysit Levi), EVERYTHING felt a little “spongy.” “Spongy” was the word of the day.

But then the effect started to increase. And that’s when I began freaking out. Everything felt like it was at a remove; if I heard a song, I couldn’t get it out of my head (and I recalled every single lyric to David Bowie’s “A Space Oddity” as soon as I thought of the title of that song, while searching for a proper metaphor for what I was feeling).

I decided to take a shower. After my shower, I found myself a much cleaner but still “spongy” person; the prickles of water had not banished my weird sensations.

That’s when I REALLY began freaking out. But it was a panic attack unlike any I’d experienced before. Because even though the symptoms were causing me to have the panic attack (psychologically), those same symptoms (off too much serotonin in my system) were preventing the physical symptoms normally set off by a panic attack — i.e.: I wasn’t experiencing any speeding up of my heart rate, nor sweating, nor increased respiration, nor uneasiness or discomfort within my stomach and bowels. I knew I was having a panic attack, but I couldn’t feel myself having one.

Let me tell you, that is one bizarre set of sensations.

Thank the heavens above, I was able to get a fifteen minute appointment with my psychiatric nurse later that afternoon (I just had to hold it together until my wife could drive me to the appointment, since I sure as heck wasn’t going to try driving myself). I described what I was feeling, and he said, “Sounds like too much serotonin in your system all at once. Take a break from swallowing the XXXXX pills and see if your symptoms recede by late tonight.”

Yes, the symptoms did recede by late that night (but it was kind of hellish getting there). (Because on the way to “normal,” I experienced two crazy-ass nightmares… I remember the second one… I was a dead body that folks just wouldn’t leave buried… they kept picking me up and doing stuff with me…)

So now I’ve been off XXXX for nearly two days. I’m not feeling nearly as dizzy/loopy/”spongy.”

But it is definitely a matter of degree. Although it’s been a couple of days since a swallowed an XXXX pill, I’m still noticing how darn “spongy” this keyboard feels…

5 comments

  1. Maury says:

    In a word: YIKES!

  2. Have you tried any dietary approaches to managing anxiety?

  3. David says:

    Serotonin overload syndrome. Be careful.

    • Andrew says:

      Thanks, David. I’ve been monitoring it very closely. Since I’ve dropped my anti-anxiety med from my daily intake, I haven’t seen a relapse into the kind of symptoms I describe in this blog post.

%d bloggers like this: